Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 256, NWS Springfield, MO

May 27, 2017Barry County, Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 27, 2017, 9:22 PM CDT for Barry County, Stone County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2017, 9:22 PM CDT (02:22 UTC)
Expired
May 27, 2017, 10:00 PM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barry County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 78 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 7:01 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.4 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
582 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

705 
WUUS53 KSGF 280222
SVRSGF
MOC009-209-280300-
/O.NEW.KSGF.SV.W.0256.170528T0222Z-170528T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
922 PM CDT SAT MAY 27 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southern Stone County in southwestern Missouri...
  Southeastern Barry County in southwestern Missouri...

* Until 1000 PM CDT

* At 921 PM CDT, a severe thunderstorm was located near Beaver, or 9
  miles north of Eureka Springs, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Table Rock Lake...                Roaring River State Park...
  Kimberling City...                Shell Knob...
  Indian Point...                   Golden...
  Emerald Beach...                  Eagle Rock...
  Blue Eye...                       Chain-O-Lakes...
  Arrow Point...                    Coney Island...
  Lampe...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 200 AM CDT for southwestern
Missouri.

LAT...LON 3650 9382 3663 9376 3665 9332 3650 9331
TIME...MOT...LOC 0221Z 287DEG 32KT 3653 9371 

HAIL...1.00IN
WIND...60MPH
 
$$

Burchfield
2 follow-up statements
899 
WWUS53 KSGF 280241
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
941 PM CDT SAT MAY 27 2017

MOC009-280250-
/O.CAN.KSGF.SV.W.0256.000000T0000Z-170528T0300Z/
Barry MO-
941 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARRY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 200 AM CDT for southwestern
Missouri.

LAT...LON 3651 9358 3664 9358 3665 9332 3650 9331
TIME...MOT...LOC 0240Z 283DEG 32KT 3650 9350 

$$

MOC209-280300-
/O.CON.KSGF.SV.W.0256.000000T0000Z-170528T0300Z/
Stone MO-
941 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHERN STONE COUNTY...

At 940 PM CDT, a severe thunderstorm was located near Urbanette, or
10 miles southwest of Kimberling City, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Table Rock Lake...                Kimberling City...
Shell Knob...                     Indian Point...
Blue Eye...                       Coney Island...
Lampe...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 200 AM CDT for southwestern
Missouri.

LAT...LON 3651 9358 3664 9358 3665 9332 3650 9331
TIME...MOT...LOC 0240Z 283DEG 32KT 3650 9350 

HAIL...1.00IN
WIND...60MPH
 
$$

Burchfield
607 
WWUS53 KSGF 280252
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
952 PM CDT SAT MAY 27 2017

MOC209-280302-
/O.EXP.KSGF.SV.W.0256.000000T0000Z-170528T0300Z/
Stone MO-
952 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN STONE COUNTY WILL
EXPIRE AT 1000 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A tornado watch remains in effect until 200 AM CDT for southwestern
Missouri.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3651 9358 3664 9358 3665 9332 3650 9331
TIME...MOT...LOC 0252Z 287DEG 32KT 3647 9339 

$$

Burchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:41 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 27, 6:41 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
641 PM CDT Sat May 27 2017

.SHORT TERM...(This evening through Sunday)
Issued at 252 PM CDT Sat May 27 2017

Convection has been ongoing across the area for a couple of hours
now. Surface boundary extends from southern Illinois across
southern Missouri to a surface low over north-central Oklahoma.
The environment is extremely unstable with SBCAPE from our 18z
sounding over 5000 J/kg and 0-6km shear at around 50 kts.  This
initial round is starting to become more linear with outflow
pushing the boundary southward.

The second round looks to be developing both in southeast Kansas
and northeast Oklahoma per SPC discussions. Will need to monitor
this closely as models...such as the HRRR...are tending to keep
the convection tied to the surface boundary. If this were to
materialize...would need to monitor for training of cells and
locally heavy rainfall along this east-west boundary.

Surface front will begin to push through the area during the
morning hours on Sunday. Rain should be out of all but south-
central Missouri by Sunday afternoon.

.LONG TERM...(Sunday Night through Saturday)
Issued at 252 PM CDT Sat May 27 2017

The upper level system then remains across the northern Great
Lakes region through Tuesday before an upper level ridge over the
western states begins to push it eastward. This will keep us in
northwest flow for the first half of the forecast period. Monday
and Tuesday should be dry but conditions will become unsettled
from Wednesday on.

By Thursday...an upper level trough begins to move out of the
desert southwest which will once again increase our rain chances.
Temperatures during the period will be at or slightly above
seasonal normals with highs in the 70s and 80s and lows in the 50s
and 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 630 PM CDT Sat May 27 2017

Second round of convection currently moving through the
area...mainly affecting KSGF/KJLN at this time but will be
affecting KBBG within the next hour or so. The main front should
start to pass through the area after 08z. The front will bring an
end to the thunderstorms but ceilings should lower to MVFR/IFR for
most the morning hours. Ceilings should begin to lift to VFR
after 18z.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday morning for MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...Flash Flood Watch through Sunday morning for KSZ073-097-101.

&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Gaede
Hazardous weather outlook, May 27, 4:24 PM CDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
424 PM CDT Sat May 27 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-282130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
424 PM CDT Sat May 27 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Tornado risk.
  Significant Hail risk.
  Significant Thunderstorm wind damage risk.
  Elevated Flooding risk.
  Significant Lightning risk.

DISCUSSION...

  Strong to severe storms will continue to impact the Ozarks
  late this afternoon into tonight as very strong instability
  and wind shear remain in place ahead of a surface boundary.

  The potential exists for supercell thunderstorms as storms
  initially begin to develop. If these supercells do form, hail
  up to the size of baseballs, damaging winds, and tornadoes
  will all be possible.

  The storms will eventually become more linear in nature as the
  cold pool develops and will become capable of producing
  widespread damaging wind gusts. Gusts over 75 mph will be
  possible. Tornadoes will also be possible with any portions of
  the line which bow towards the east. This has the potential to
  produce power outages.

  Along with the risk for severe thunderstorms, frequent
  lightning and locally heavy rainfall can be expected. Localized
  flooding of low water crossings will be possible where the
  heavier rainfall occurs. A Flash Flood Watch is in effect
  through 7 AM Sunday. Localized rainfall amounts of up to 4
  inches will be possible if training storms develop.

  Those with outdoor plans tonight are urged to pay close
  attention to the weather and have a plan in place to move to a
  sturdy shelter when severe weather threatens.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  A few lingering strong to severe storms will impact portions of
  south central Missouri Sunday morning before the system moves
  completely through the region. Large hail and damaging winds
  will be the primary concern.

  The next chance of storms comes towards the end of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed in the next three hours for
  the entire area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Gaede

In the hours before

Local storm report, May 27, 8:27 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
827 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     AVA                     36.96N 92.66W
05/27/2017                   DOUGLAS            MO   PUBLIC

            NUMEROUS TREES DOWN AROUND AVA AREA. ONE
            TREE ON A CAR.

&&

MG
Local storm report, May 27, 8:35 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
835 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FLASH FLOOD      GALENA                  36.81N 93.47W
05/27/2017                   STONE              MO   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED WATER OVER THE
            ROADWAY AND FLOODING ON HIGHWAY 143 JUST
            NORTH OF GALENA.

&&

MG
Local storm report, May 27, 8:44 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
844 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             THAYER                  36.52N 91.54W
05/27/2017  E1.00 INCH       OREGON             MO   EMERGENCY MNGR

            SEVERAL TREES DOWN AND QUARTER SIZE HAIL.

&&

MG
Local storm report, May 27, 8:51 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
851 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     FREMONT HILLS           37.07N 93.25W
05/27/2017                   CHRISTIAN          MO   PUBLIC

            PICTURE FROM SOCIAL MEDIA SHOWED SEVERAL
            TREES DOWN IN A NEIGHBORHOOD.

&&

MG
Local storm report, May 27, 9:09 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
909 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     FLASH FLOOD      1 N KIMBERLING CITY     36.65N 93.42W
05/27/2017                   STONE              MO   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTS SEVERAL
            ROADWAYS FLOODED AND IMPASSABLE AROUND THE
            KIMBERLING CITY AREA.

&&

MG
Local storm report, May 27, 9:12 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
912 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             4 S IBERIA              38.03N 92.29W
05/27/2017  E1.00 INCH       MILLER             MO   BROADCAST MEDIA

            NICKEL TO QUARTER SIZE HAIL NEAR IBERIA.

&&

MG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:02 PM CDTSevere Thunderstorm WarningSGFDouglas, Texas, Webster, Wright43 min
May 27, 7:21 PM CDTSevere Thunderstorm WarningSGFDade, Jasper, Lawrence39 min
May 27, 7:25 PM CDTFlash Flood WarningSGFBarry, Christian, Lawrence, McDonald, Newton, Stone and 1 more5 hr
May 27, 7:28 PM CDTSevere Thunderstorm WarningSGFBarry, Christian, Douglas, Lawrence, McDonald, Newton and 2 more62 min
May 27, 7:28 PM CDTTornado WarningSGFDouglas, Howell32 min
May 27, 7:30 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark, Texas, Wright60 min
May 27, 7:48 PM CDTTornado WarningSGFHowell, Oregon, Shannon27 min
May 27, 7:59 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon, Texas61 min
May 27, 8:01 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence, Newton30 min
May 27, 8:20 PM CDTFlash Flood WarningSGFBarry, Douglas, McDonald, Ozark, Stone, Taney4 hr
May 27, 8:23 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald, Newton, Stone, Taney52 min
May 27, 9:34 PM CDTFlash Flood Warning EmergencySGFStone, Taney6 hr
May 27, 9:50 PM CDTSevere Thunderstorm WarningSGFOzark, Taney40 min
May 27, 10:21 PM CDTAreal Flood WarningSGFBarry, Christian, Greene, McDonald, Stone, Taney12 hr
May 27, 11:49 PM CDTSevere Thunderstorm WarningSGFJasper, Newton56 min
May 28, 12:04 AM CDTAreal Flood WarningSGFDouglas, Howell, Oregon, Ozark, Shannon12 hr
May 28, 12:39 AM CDTSevere Thunderstorm WarningSGFBarton, Dade, Jasper, Lawrence, Newton51 min
May 28, 8:12 AM CDTRiver Flood WarningSGFCedar35 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.